WHAT TO DO WITH COLDS AND RUNNY NOSES
One of the most common childhood infections is the cold. Of course, we have all had experiences with getting a cold and the sniffles. And there is a very good chance that your child will get at least one cold in the next few months. Though getting a cold is nothing new, I hope that you may learn something in this post about the common cold and how to treat it.
Viruses and bacteria can both cause infections but they are very different.
Viruses enter your body and invade your cells and use your cell’s machinery to produce more viruses. Bacteria are microorganisms that usually do not cause disease in people. One way they are different than viruses is that they can multiply on their own. Antibiotics only work to kill bacteria and do not work for viruses. Colds are caused by viruses, which means antibiotics will not be an effective treatment.
How to prevent
The most effective way to prevent spreading of the virus is to wash hands.
How to treat
Colds usually last for 4-7 days but it may take as long as 3 weeks to recover fully.
One of the best treatments for the cold is to offer fluids. Warm and clear fluids (like good ol’ chicken noodle soup) may help clear up stuffy noses.
Saline (salt-water) drops are helpful to treat nose stuffiness, especially in the little ones who don’t know how to blow their noses yet! It is easy to make your own salt drops (mix 125 ml warm water with ¼ tsp table salt-make new batch daily) and use a medicine dropper to put a few drops into each nostril several times a day. I like to use a nasal spray product for my boys.
Health Canada recommends that children under the age of 6 should not be given over-the-counter cough and cold medicines. This was due to a review done several years ago that found that these products may not be effective for young children and have the potential to be given incorrectly, overdosed, and have side-effects occur.
It is also important to not give children over the age of 6 more than one kind of cold and cough medicine as combining medications can lead to overdosing and side effects. Talk to your doctor, pharmacist, or nurse for advice.
Other posts by Lisa you might enjoy: